Common Antibiotic May Increase Death Risk for Heart Disease Patients (Even Years Later)
The FDA has advised health care providers to be cautious in prescribing the antibiotic clarithromycin to cardiovascular disease patients.
Results from the agency’s study shows the drug can increase the risk of a heart attack or sudden death years later.
FDA Issued a Preliminary Warning Years Ago
According to the FDA’s MedWatch drug safety communication alert, doctors prescribe clarithromycin, sold under the brand name Biaxin, to people with infections of the lungs, sinuses, ears and skin. The antibiotic is also used to treat Mycobacterium avium complex (MAC), a lung infection often associated with human immunodeficiency virus.
If you suffer from digestive issues like gas, bloating, cramps, or occasional constipation or diarrhea, you’re certainly not alone. There are millions of Americans just like you.
Even if your digestive system performed like clockwork when you were younger, it is not uncommon to find these issues becoming more frequent as you age. And today I’m revealing the targeted “extra-strength” solution your system may be begging for.
Clarithromycin has been used for the past 25 years, and it typically carries only mild side effects like diarrhea and nausea. After research emerged showing the antibiotic was associated with heart attacks, faster heart rates and sudden death, the FDA issued a preliminary warning in 2005.
10-Year Study Links Clarithromycin to Heightened Risk of Death
In the agency’s recent placebo-controlled clinical trial, researchers reviewed data from a 10-year follow-up period. They found that individuals with coronary heart disease who took a two-week course of clarithromycin had a higher death rate at least one year after the treatment than those who took a placebo. The team was unable to ascertain why the antibiotic had this effect.
It’s important that heart patients get treatment for respiratory infections because research shows they raise the risk of a heart attack by as much as 17 percent. Nonetheless, the FDA clinical trial indicates clarithromycin could present a risk equal in magnitude to the infections.
Below are the main areas of focus of the alert:
- “Patients should tell your health care professionals if you have heart disease, especially when you are being prescribed an antibiotic to treat an infection. …Seek medical attention immediately if you experience symptoms of a heart attack or stroke, such as chest pain, shortness of breath or trouble breathing, pain or weakness in one part or side of your body, or slurred speech.” For more information, check out our article 5 Warning Signs of a Stroke.
- “Healthcare professionals should be aware of these significant risks and weigh the benefits and risks of clarithromycin before prescribing it to any patient, particularly in patients with heart disease and even for short periods, and consider using other available antibiotics. Advise patients with heart disease of the signs and symptoms of cardiovascular problems, regardless of the medical condition for which you are treating them with clarithromycin.”
The alert is the latest in a series of findings that suggest some antibiotics may seriously harm diseased hearts. Both clarithromycin and azithromycin belong to a class of antibiotics called macrolides, which work against infections by blocking protein synthesis in bacteria. The two drugs are effective against a broad spectrum of microbes and are sold as Z-Pak, which an earlier 14-year study found was linked to a more-than-double risk of death in heart disease patients.
Mary West is a natural health enthusiast, as she believes this area can profoundly enhance wellness. She is the creator of a natural healing website where she focuses on solutions to health problems that work without side effects. You can visit her site and learn more at http://www.alternativemedicinetruth.com. Ms. West is also the author of Fight Cancer Through Powerful Natural Strategies.